Re: Warfarin question
As a vegetarian, your brother is probably eating many foods high in Vitamin K. These are usually leafy green vegetables such as kale, collard greens, broccoli, romaine lettuce and the like. Vitamin K increases the clotting factor in the blood, requiring more warfarin to counteract the clotting factor.
It's okay to eat foods high in vitamin K while your brother is on warfarin. The thing is, your brother has to start monitoring his consumption of these foods so that he gets the same amount of vitamin k every day. That way the warfarin can be adjusted to whatever level of vitamin k your brother is eating.
Consistency is important - eat about the same amount of these foods every day.
There are also drugs and supplements that can affect your blood clotting factor. Antibiotics, for example. So your brother needs to make a written list of everything he is taking, how much and how often, and give that to the doctor.
It's completely normal to take some time to get used to all this and to stabilize the readings.
Last edited by esker; 01-11-2013 at 06:03 AM.
Reason: usual typos